Revista Matemática Iberoamericana


Full-Text PDF (343 KB) | Metadata | Table of Contents | RMI summary
Volume 18, Issue 3, 2002, pp. 541–586
DOI: 10.4171/RMI/328

Published online: 2002-12-31

On independent times and positions for Brownian motions

Bernard de Meyer[1], Bernard Roynette[2], Pierre Vallois[3] and Marc Yor

(1) Université Henri Poincaré, Vandoeuvre lès Nancy, France
(2) Université Henri Poincaré, Vandoeuvre lès Nancy, France
(3) Université Henri Poincaré, Vandoeuvre lès Nancy, France

Let $(B_t ; t \ge 0)$, $\big(\mbox{resp. }((X_t, Y_t) ; t \ge 0)\big)$ be a one (resp. two) dimensional Brownian motion started at 0. Let $T$ be a stopping time such that $(B_{t \wedge T} ; t \ge 0)$ \big(resp. $(X_{t \wedge T} ; t \ge 0) ; (Y_{t \wedge T} ; t \ge 0)\big)$ is uniformly integrable. The main results obtained in the paper are: \begin{itemize} \item[1)] if $T$ and $B_T$ are independent and $T$ has all exponential moments, then $T$ is constant. \item[2)] If $X_T$ and $Y_T$ are independent and have all exponential moments, then $X_T$ and $Y_T$ are Gaussian. \end{itemize} We also give a number of examples of stopping times $T$, with only some exponential moments, such that $T$ and $B_T$ are independent, and similarly for $X_T$ and $Y_T$. We also exhibit bounded non-constant stopping times $T$ such that $X_T$ and $Y_T$ are independent and Gaussian.

Keywords: Skorokhod embedding, space-time Brownian motion, Ornstein-Uhlenbeck and Bessel processes, Hadamard’s theorem

de Meyer Bernard, Roynette Bernard, Vallois Pierre, Yor Marc: On independent times and positions for Brownian motions. Rev. Mat. Iberoam. 18 (2002), 541-586. doi: 10.4171/RMI/328